MAUDE Adverse Event Report: ABBOTT VASCULAR HI-TORQUE BALANCE MIDDLEWEIGHT UNIVERSAL II GUIDE WIRE

ABBOTT VASCULAR HI-TORQUE BALANCE MIDDLEWEIGHT UNIVERSAL II GUIDE WIRE
Model Number 1009666
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Stretched (1601)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Vascular Dissection (3160)
Date of Event 08/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received.The investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported the procedure was to treat a moderately calcified, moderately tortuous, right coronary artery.The hi-torque balance middleweight universal ii guide wire (bmw) was advanced without issue into superior branch of right posterolateral artery(rpla) however, when retracting the wire and redirecting down the main rpla, resistance was felt.It is unknown why resistance was felt in the distal superior anatomy.During removal attempts, the guide wire tip unraveled and broke off in the superior branch of the rpla.The rca was dissected upon removal of guidewire.The guide wire tip remains in the anatomy.No attempts were made to retrieve the tip.A non-abbott guidewire was used to complete the rest of the intervention with pre-dilation, stent, and post-dilation.Upon inspection after removal, guide wire appeared frayed and intermediate coils were stretched out with tip missing.A stent was implanted to treat the dissection.No additional information was provided.
 
Additional Manufacturer Narrative
The device was returned for analysis.Visual and dimensional, inspections were performed on the returned guide wire.The reported tip separation and stretched coils were confirmed.The reported difficulty to remove was unable to be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Based on the review of similar incident(s) there is no indication of a lot specific product quality issue.There was no damage noted to the guide wire during the inspection prior to use which suggests a product quality issue with respect to manufacture, design or labeling did not contribute to the reported difficulties.The investigation was unable to determine a conclusive cause for the reported difficulty to remove and tip separation.It is possible that during the procedure the guide wire tip became damaged resulting in the reported difficulty to remove.Manipulation against resistance ultimately resulted in the reported tip/shaping ribbon separation and corkscrewed appearance during retraction; however, this could not be confirmed.The noted stretched coils likely occurred during retraction.The reported patient effect of dissection is listed in the instructions for use as a known patient effect(s) of the procedure.Additionally, the treatment appears to be related to the operational context of the procedure as the guide wire tip remains in the anatomy and a stent was implanted to treat the dissection.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.Attachment: user facility medwatch report# 1400670000-2021-8006.D4: corrected the lot number from 1041971 to 0121171.
 
Event or Problem Description
Subsequent to the initially filed report a user facility medwatch was received which reported: tip of wire unraveled during shaping before entering the body-happened on two wires.No additional information was provided.

Brand Name
HI-TORQUE BALANCE MIDDLEWEIGHT UNIVERSAL II GUIDE WIRE
Common Device Name
GUIDE WIRE
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key12400456
Report Number2024168-2021-07771
Device Sequence Number5190621
Product Code DQX
UDI-Device Identifier08717648118739
UDI-Public08717648118739
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K072460
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Model Number1009666
Device Catalogue Number1009666
Device Lot Number0121171
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2021
Initial Date Received by Manufacturer 08/11/2021
Supplement Date Received by Manufacturer10/13/2021
Initial Report FDA Received Date08/31/2021
Supplement Report FDA Received Date10/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;